New York, 2023

Hail and Damaging Winds in New York, August 3, 2023

August 3, 2023 · NWS BUF · 6 events in 2 counties and zones

Primary focus for initial thunderstorms was toward St. Lawrence Valley as a cold front approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Primary focus for initial thunderstorms was toward St. Lawrence Valley as a cold front approached. However, additional thunderstorms developed in the evening to the southeast of Lake Ontario on the southern flank of a strong upper level disturbance crossing the Ottawa Valley. These storms became severe with ample instability and winds aloft. There was a mix of wind and hail reports. Half dollar sized hail was reported over southern portions of Oswego County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 3, 4:07 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 3, 4:07 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
507 PM EDT Thu Aug 3 2023

.SYNOPSIS...
A cold front will slowly drop southward across the region through
Friday, bringing some showers and thunderstorms to the area tonight
and Friday. These will be most widespread near the Saint Lawrence
Valley tonight, where some storms may produce strong gusty winds.
After this, high pressure will build back across the area with dry
pleasant summertime weather for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Sharp shortwave trough crossing the Ottawa Valley to north of Lake
Ontario has kicked off clusters of severe thunderstorms from north
of Toronto into southern Quebec. 12z NSSL-WRF and NAMnest (HREF
members) doing fair with this depiction as of this time and
also develop convection farther southeast toward Wayne, N.
Cayuga and Oswego counties by 00z. SPC mesoanalysis shows that
area is open to convection with uncapped 1500-2000j/kg of MLCAPE
and the approaching forcing. Cu has thus far not been too
agitated but is showing slight vertical extent. BUF radar shows
minimal echoes on CZ. Keep in mind we will not have the TYX
radar for tonights convection as it went down earlier today and
will not be up for a longer duration. Instead we will use a
blend of KBUF and KBGM and Canadian radars along with satellite
and lightning datasets to assess severity of the storms as they
develop through the evening. Currently, appears the convection
north of Lake Ontario will reach the St. Lawrence Valley and
northern portions of the eastern Lake Ontario region 23z-24z or
7-8 pm. At least right now, there is a back edge to this
convection so timing would point to an approximate end time for
this convection of 3-4z or 11p-Midnight. There remains a
potential that additional showers and storms could form on the
southwest flank though, and this would impact parts of western
NY to the southern shore of Lake Ontario after midnight.

Regarding severity, forecast wind fields still appear convectively
enhanced, but stronger winds are supported by the shortwave
trough as well. Wind profiles will have speed and directional
shear with 700 mb winds around 40 kts. This is ample to support
strong to severe storms, with gusty winds the primary risk and a
small chance of large hail. SPC's slight risk of severe weather
for the St. Lawrence Valley still looks well placed. Storms
could produce heavy rainfall too, but the location and storm
motion will help limit the risk for flooding. SPC also has a
marginal risk extending across and south of Lake Ontario. While
a stronger storm can't be ruled out, the risk for severe storms
here appears lower since mesoscale guidance is less definitive
in generating any convection in these areas, and if it does as
mentioned before, it will be pretty late tonight.

Showers and thunderstorms will taper off to scattered showers
by daybreak Friday. By this time the mid-level trough axis will
dig across the lower Great Lakes with a trough of low pressure
and a cold front likely to be across Lake Erie and Lake Ontario.
This front will move eastward during the day, passing through
most of Western NY before daytime instability develops. Most
guidance develops thunderstorms along the boundary as its
exiting our forecast area and moving into Central NY. This
follows SPC's severe weather risk, which is primarily to the
east of our area. Otherwise, Friday will be cooler with highs in
the upper 70s to lower 80s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Main surface cold front will be east of the forecast area across
central NY moving into Friday night. A weak secondary boundary,
likely associated with trailing axis of the deep trough over Quebec,
will closely follow in its wake and cross southeast through the
forecast area early on in the night. While thunderstorm activity
associated with the main front should be mostly done and over with,
cyclonic flow and lingering low level moisture with the secondary
front may produce a few additional showers. This activity should be
light and taper off quick as surface high pressure will be building
southeast from the Upper Great Lakes under height rises aloft.
Depending on the amount of clearing overnight, could see some patchy
valley fog develop down in the Southern Tier valleys. Lows will
mostly be in the 50s with low 60s across the Lake Plains.

Quiet, fair weather on tap for the weekend across the forecast area
as high pressure at all levels continues to build across the Great
Lakes. Center of the surface high will be squarely over the eastern
Great Lakes by the end of the day Saturday, then move eastward
towards and eventually away from the coast through Sunday. This will
translate to a few degrees tacked onto temperatures Sunday as warmer
air advects back into the region with a south/southeast flow on the
western flank of the high. Temps Saturday will range in the 70s,
with a few low 80s across the interior valleys, and lows Saturday
night will again range from the 50s to low 60s. Despite an increase
in cloud cover, by Sunday afternoon temperatures will climb into the
mid 80s for most, with the main exception being across the Tug and
Western Adirondacks where 70s will be found.

Shower and thunderstorm chances will increase from west to east
later Sunday night as a robust shortwave trough and broad surface
low pushes across the Great Lakes. Will maintain PoPs in sChc to Chc
range as guidance remains a bit split on the track and timing. 12z
ECMWF is notably slower, with precip associated with the warm front
of the incoming system not arriving until well into Monday morning,
while the latest 12z GFS and CMCNH are much more progressive.
Otherwise, expect more humidity and notably warmer temperatures
overnight with lows in the mid and upper 60s outside of the North
Country where 50s will be found.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Shortwave trough and deepening sfc low is forecast to track by to
our west and then north on Monday. While Monday doesn't look like a
complete washout, there will be periods of dry time between some
showers and thunderstorms. That being said, while the fine details
are a bit uncertain, guidance is hinting at some strong dynamics in
place and a moist, unstable environment ahead of this incoming
system. This could facilitate the development of strong to severe
storms during the day Monday. This is reflected in SPC's latest day
5 outlook which highlights this risk across much of the forecast
area...Thus have added a mention of strong winds and large hail to
the HWO.

Monday night...the cold front tied to this system is advertised to
move across the region with additional chances for showers and
storms. After that...an expansive sfc high will build into the
region bringing dry weather and seasonable temperatures for the rest
of this period.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
An organized cluster of showers and embedded thunderstorms is
expected to track across northern New York this evening, with the
best chance for these to move across KART between 00z and 04z. Brief
IFR conditions in heavy rain and strong gusty wind gusts are
possible. Elsewhere scattered showers and storms tonight, with low
chances to impact our other TAF sites.

Mainly rain frees across WNY Friday morning, but some lingering
stratus may produce MVFR cigs at times. Showers and
thunderstorms will re-develop a bit mid-day along a frontal
boundary as it exits into Central NY. These are unlikely to
impact our TAF sites.

Outlook...

Friday night through Sunday...VFR.
Monday...VFR/MVFR. Showers likely with a chance of
thunderstorms. Some storms could produce strong winds.
Tuesday...Mainly VFR. A chance of showers.

&&

.MARINE...
Moderate southwesterlies are expected on the lower Great Lakes
through tonight. There will be the potential for thunderstorms
on Lake Ontario this evening/early tonight. The flow will shift
to the northwest behind a cold front later Friday with winds
generally 10 to 15 knots. There will be some choppy conditions
at times tonight and Friday, but conditions are not expected to
reach small craft criteria. A mainly light onshore flow is
expected Saturday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/JLA
SHORT TERM...PP
LONG TERM...HSK/PP
AVIATION...JLA/TMA
MARINE...Apffel/TMA
Hazardous weather outlook, Aug 3, 1:13 PM EST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
213 PM EDT Thu Aug 3 2023

NYZ001>003-010-011-019-085-041815-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua-
Southern Erie-
213 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this evening. The
primary threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-012>014-020-021-041815-
Wayne-Northern Cayuga-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
213 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this evening. The
primary threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk for severe thunderstorms late Friday
morning through Friday afternoon. The primary threat is damaging
wind gusts.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-041815-
Jefferson-
213 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this evening. The
primary threat is damaging wind gusts, but isolated large hail is
possible. There is also a marginal risk for excessive rainfall which
may lead to localized flooding this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-008-041815-
Oswego-Lewis-
213 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this evening. The
primary threat is damaging wind gusts, but isolated large hail is
possible. There is also a marginal risk for excessive rainfall which
may lead to localized flooding this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk for severe thunderstorms late Friday
morning through Friday afternoon. The primary threat is damaging
wind gusts.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>044-062>064-041815-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
213 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-041815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
213 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ045-065-SLZ022-024-041815-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
213 PM EDT Thu Aug 3 2023

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 3, 5:57 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
657 PM EDT Thu Aug 3 2023

NYZ007-008-040000-
Jefferson NY-Lewis NY-
657 PM EDT Thu Aug 3 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JEFFERSON AND WEST
CENTRAL LEWIS COUNTIES THROUGH 800 PM EDT...

At 657 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Adams Center, or 9 miles southwest of Watertown,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watertown, Fort Drum, Adams, Dexter, Glen Park, Adams Center,
Henderson Harbor, Barnes Corners, Southwick Beach State Park, Sackets
Harbor, Henderson, Black River, Smithville, Rodman, Brownville,
Lorraine, Copenhagen, Chaumont, Evans Mills, and Mannsville.

This includes Interstate 81 between exits 39 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4381 7553 4367 7619 4407 7635 4423 7591
TIME...MOT...LOC 2257Z 246DEG 32KT 4392 7608

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PP
Special weather statement, Aug 3, 6:52 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
752 PM EDT Thu Aug 3 2023

NYZ006>008-040100-
Jefferson NY-Oswego NY-Lewis NY-
752 PM EDT Thu Aug 3 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JEFFERSON...LEWIS
AND NORTHEASTERN OSWEGO COUNTIES THROUGH 900 PM EDT...

At 752 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Carthage to 9 miles south
of Barnes Corners. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Lowville, West Carthage, Herrings, Barnes Corners,
Whetstone Gulf State Park, Denmark, New Bremen, Watson, Martinsburg,
Greig, Copenhagen, Harrisville, Croghan, Castorland, Deferiet, Worth,
Bellwood, Rector, and Diana Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4367 7596 4420 7559 4421 7542 4416 7532
      4410 7517 4364 7512
TIME...MOT...LOC 2352Z 263DEG 28KT 4410 7547 4368 7580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 3, 7:04 PM EST
Where
Lewis County, 5.55 mi S of Natural Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.990, -75.470

A tree was downed on Texas Road.

Hail, Oswego

When
August 3, 7:37 PM EST
Where
Oswego County, 0.69 mi S of Hastings
Measured
1.25 in hail
Reported by
Public
Coordinates
43.370, -76.150

Large hail was reported by the public on social media.

Thunderstorm Wind, Oswego

When
August 3, 7:39 PM EST
Where
Oswego County, 1.71 mi NW of Williamstown
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.440, -75.920

A total of 6 trees were downed along Route 13 near Route 104 in Williamstown.

Thunderstorm Wind, Oswego

When
August 3, 7:48 PM EST
Where
Oswego County, 1.66 mi ESE of Kasoag
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.460, -75.900

A tree was downed on a wire along CC Road.

Hail, Oswego

When
August 3, 8:15 PM EST
Where
Oswego County, 0.85 mi NE of Central Square
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
43.290, -76.140

Received a public report of large hail through social media with a photo. Report was relayed by broadcast media.

Hail, Oswego

When
August 3, 8:59 PM EST
Where
Oswego County, 2.56 mi SW of West Monroe
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
43.250, -76.100

Broadcast media relayed a public report of large hail on social media with a photo from the west side of Oneida Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121825, 1121829, 1121830, 1121832, 1121823, 1121834.